Nevada, 2021

Heavy Snow in Nevada, May 21 to 22, 2021

May 21 to 22, 2021 · NWS LKN · 2 events in 1 county or zone

A deepening low caused several inches of mountain snow across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A deepening low caused several inches of mountain snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 21, 2:46 PM PST, 5 hours 16 minutes earlier.

Area forecast discussion, May 21, 2:46 PM PST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
346 PM PDT Fri May 21 2021

.SYNOPSIS...Daytime showers and isolated thunderstorms continue
through the weekend as a low pressure system lingers over the
state. Valleys can expect daytime rain with late overnight snow,
and mountains continue to see all snow. Temperatures through the
weekend sit well below the norm for this time of the month.

&&

.SHORT TERM...Tonight through Sunday.

A few isolated thunderstorms have been spotted over eastern Elko
county, and one or two more may pop up as we head into the
evening. While rain is still falling in valleys across the area,
snow levels fall again overnight as temperature drop. There is
some question as to whether or not they reach all valley floors,
but any valleys that do see snow overnight and early tomorrow
should only see snow accumulate on grassy and dirt surfaces.
Otherwise, roads should remain free of snow. The exception to this
may be in higher mountain passes such as in Austin and Eureka, but
even then accumulations are likely to be less than half of an
inch.

Snow levels rise during the day again tomorrow, and isolated
thunderstorms are possible again. Rain returns to valleys where
showers do occur, and the higher elevations in the mountains
should continue to see snowfall. With the bulk of the showers
behind us, snowfall accumulations shouldn't be impressive.

This pattern repeats overnight Saturday when snow levels drop, but
rise again on Sunday.

Temperatures sit cooler than normal with highs on Saturday in the
40s and 50s and slightly warmer on Sunday with highs in the 50s
and some 60s. Overnight lows drop into the 20s and 30s, but no
freeze products will be issued since the growing season starts
June 1st.

.LONG TERM...Sunday night through next Friday.

The backside of ejecting low moves farther downstream and will
not be factor in the long term period. Progressive westerly flow
takes hold with a short lived ridge over Nevada on Monday morning.
Short wave energy does cross Nevada Monday afternoon and evening,
and it could trigger a few showers and an isolated storm closer
to the Idaho border.

Less certainty from Tuesday through Friday, except to say
temperatures will be near climatology, and the likely scenario
that central NV will be mostly dry. Disturbances may affect
northern Nevada (mostly north of I80) with brief afternoon showers
or a storm. Some breezes each afternoon, maybe windy Tuesday
afternoon across the north. No significant weather nor weather
systems producing widespread showers are expected through the
period.

&&

.AVIATION...Widespread showers expected during the next 24 hours,
possibly mixed with snow around 12Z (+- 2 hours) at all TAF
sites. Mountains will be frequently obscured through the period.
The chance of MVFR varies at each TAF site and is discussed below:

MVFR cigs are likely to expand at KBAM and KEKO with the
probability exceeding 50% between 12Z-16Z. Lower probability at
KWMC with a 2 out of 5 chance (~40%) for ceiling below 3K feet.
MVFR cigs will be dissipating after 18Z when VFR is expected to
prevail at these TAF sites.

MVFR cigs are possible at KELY, but the probability is around 25%
at 12Z-14Z, coinciding with the best chance for light snow.
Southerly wind gusts to 30KTS may inhibit the lower ceilings.

KTPH, no MVFR cigs are expected (less than 10%) with nearby
showers.

&&

.FIRE WEATHER...

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM PDT Saturday for Ruby
Mountains and East Humboldt Range.

&&

84/88/88/84
Hazardous weather outlook, May 21, 2:37 AM PST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
337 AM PDT Fri May 21 2021

NVZ030-031-033>041-221045-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
337 AM PDT Fri May 21 2021

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

Widespread precipitation is expected today and tonight.
Snow levels early this morning are around 4500' to 5000' in the
western half of Nevada and 5000' to 5500' in the eastern half.
Most valleys will therefore see snow or a rain/snow mix through
early this morning, though impacts should be minimal as most roads
should remain warm enough to melt falling snow. Nevertheless,
some vegetation and dirt surfaces will be able to accumulate up to
several inches of snow, especially along Hwy 50, and Austin and
Pinto Summits could get icy at times as well. Visibility will
still drop at times in snow showers, however, so travelers in
northern and central Nevada still need to be cautious. A Winter
Weather Advisory is in effect for the Ruby Mountains through early
Saturday morning with expected snowfall of 5-9 inches with
possibly of up to a foot on the peaks. Snow levels will rise
throughout the day, landing somewhere around 6500-7000 feet later
in the afternoon and into the evening. Isolated afternoon and
evening thunderstorms are possible throughout northern and
central Nevada. Well below normal low temperatures continue
tonight in the 20's and 30's, with some areas of hard freeze
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and isolated afternoon and evening thunderstorms continue
through the weekend with continued below normal temperatures.
Higher valleys and summits could once again see precipitation in
the form of snow on Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

90

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, S Lander & S Eureka

When
May 21, 8:02 PM PST to May 22, 8:02 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
Public
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Ten and four tenths of snowfall fell 1 mile N of Austin and is verified by a photo from social media, Elevation 7070 feet.

Heavy Snow, S Lander & S Eureka

When
May 21, 9:42 PM PST to May 22, 9:42 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
Public
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Six and a half inches of snowfall fell 1 mile NW of Eureka, Elevation 6490 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950878, 950879.